High Wind, Moore
- When
- October 22, 10:05 AM CST to 11:05 AM CST
- Where
- Moore forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Strong gradient surface winds behind a cold front occurred across the central Texas Panhandle during the late morning hours. No damage or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Strong gradient surface winds behind a cold front occurred across the central Texas Panhandle during the late morning hours. No damage or injuries were reported. The sustained wind was measured at the Dumas AWOS station located three miles west of Dumas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 22, 5:30 AM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
630 AM CDT WED OCT 22 2008
.AVIATION...
STRONG WINDS WILL BE THE MAIN AVIATION CONCERN DURING THIS TAF
PERIOD. NORTHERLY WINDS AROUND 30 KTS...WITH GUSTS AT OR ABOVE 40
KTS...ARE EXPECTED THROUGH MID/LATE AFTERNOON BEFORE DIMINISHING TO
LESS THAN 20 KTS AFTER SUNSET. GIVEN THE STRONG GUSTS...AN AVIATION
WEATHER WARNING HAS BEEN ISSUED FOR KAMA THROUGH 23Z. THE OTHER ISSUE
WILL BE THE EXTENT/DURATION OF MVFR CIGS. THE INITIAL THINKING IS
THAT THESE CIGS WILL HANG AROUND THROUGH MID MORNING BEFORE LIFTING
TO VFR CATEGORY. A FEW SHOWERS COULD IMPACT THE TERMINALS AS
WELL...MAINLY KDHT AND KGUY...BUT THESE SHOULD REMAIN LIGHT.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 516 AM CDT WED OCT 22 2008/
DISCUSSION...
A COLD FRONT WAS MOVING SOUTH AND EAST ACROSS THE SOUTHERN HIGH
PLAINS...DEVELOPING THUNDERSTORMS OVER OKLAHOMA AND THE SOUTH PLAINS
AND USHERING CANADIAN AIR INTO THE SOUTH CENTRAL U.S. THE ASSOCIATED
LOW PRESSURE SYSTEM SHOULD CONTINUE TO SPIN OVER THE CENTRAL PLAINS
TODAY THROUGH TONIGHT...AND COULD GENERATE SHOWERS AND ISOLATED
STORMS OVER THE NORTHEAST THIRD OF THE AREA THROUGH EARLY THIS
EVENING.
HOWEVER...THE FIRST WEATHER CONCERN WILL BE THE WINDS TODAY. FOR THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLES...THE STRONG PRESSURE GRADIENT
WILL SUSTAIN WIND SPEEDS AS MUCH AS 45 MPH WITH GUSTS POTENTIALLY
REACHING 60 MPH. SLIGHTLY LOWER WIND SPEEDS ARE EXPECTED OVER THE
SOUTHERN TEXAS PANHANDLE WHERE NORTH WINDS SHOULD INCREASE TO 30 TO
35 MPH WITH GUSTS UP TO 55 MPH. WIND RELATED WARNING AND ADVISORY
PRODUCTS REMAIN THROUGH TODAY.
TONIGHT...TEMPERATURES ARE LIKELY TO DIVE TOWARDS THE FREEZING MARK
UNDER CLEAR SKIES AND WITHIN THE COLD CANADIAN AIRMASS. A FREEZE WATCH
WAS ISSUED FOR ALL BUT THE SOUTHEAST TEXAS PANHANDLE...TO HEIGHTEN
AWARENESS BEFORE TONIGHT. TEMPERATURES COULD FALL NEAR OR SLIGHTLY
BELOW FREEZING AGAIN ON FRIDAY MORNING. ON THE OTHER HAND...
INCREASING CLOUD COVER AND THE RETURN OF SOUTHERLY WINDS MAY LIMIT THE
DIURNAL FALL ON THURSDAY NIGHT. AS A RESULT...A FREEZE WATCH WAS ONLY
ISSUED FOR LATE TONIGHT INTO THURSDAY MORNING...AND LATER SHIFTS WILL
NEED TO CONSIDER EXTENDING THE WATCH INTO THURSDAY NIGHT/FRIDAY
MORNING.
ONCE THE SLOW MOVING LOW PRESSURE SYSTEM EXITS EAST...NORTHWEST FLOW WILL
DEVELOP OVER THE CENTRAL AND SOUTHERN PLAINS AND SHOULD PERSIST UNTIL
EARLY NEXT WEEK. A SWIFT COLD FRONT IS ANTICIPATED EARLY SUNDAY...BUT
THE PASSAGE SHOULD BE DRY GIVEN THE LACK OF LOW LEVEL MOISTURE AND
UPPER LEVEL FORCING.
A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT IS TARGETING
THE SOUTHERN HIGH PLAINS NEXT WEDNESDAY NIGHT/THURSDAY...AND COULD
POTENTIALLY INCREASE MOISTURE. UNFORTUNATELY...THE CHANCE OF
PRECIPITATION SEEMS LOW AT THIS TIME.
NUNEZ
FIRE WEATHER...
STRONG NORTH WINDS SHOULD PREVAIL TODAY AS A SURFACE HIGH PRESSURE
SYSTEM BUILDS OVER THE PANHANDLES. MINIMUM RELATIVE HUMIDITIES COULD
DECREASE TO NEAR 25 PERCENT OVER THE WESTERN PARTS OF THE TEXAS AND
OKLAHOMA PANHANDLES. BASED ON RECENT RAINFALL IN THESE AREAS...FIRE
WEATHER CONDITIONS SHOULD STAY LOW DESPITE THE STRONG WINDS. ON
THURSDAY...WINDS AND RELATIVE HUMIDITIES MAY COMBINE TO APPROACH RED
FLAG CONDITIONS FOR A BRIEF TIME OVER A NARROW STRIP...LOCATED OVER
THE WESTERN PARTS OF THE PANHANDLES. LATER SHIFTS WILL NEED TO KEEP
AN EYE ON THESE WEATHER PARAMETERS.
NUNEZ
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
SHERMAN.
FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR THE
FOLLOWING ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
SHERMAN.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
OK...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
24/08TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT WED OCT 22 2008 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT WED OCT 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND NORTHEAST HALF OF THE TEXAS PANHANDLE. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO REACH SEVERE CRITERIA. STRONG NORTH WINDS WILL CONTINUE THROUGH MUCH OF THE DAY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES IN THE WAKE OF STRONG COLD FRONT. A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM FOR THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES...WHERE SUSTAINED WINDS OF 40 MPH ARE EXPECTED...WITH GUSTS APPROACHING 60 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE SOUTHERN TEXAS PANHANDLE WHERE WINDS OF 30 TO 40 MPH...WITH GUSTS AROUND 50 MPH...ARE EXPECTED. THE STRONG WINDS WILL USHER IN COOLER TEMPERATURES FOR TONIGHT. A FREEZE WATCH IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND NORTHERN AND WESTERN PORTIONS OF THE TEXAS PANHANDLE FROM MIDNIGHT TONIGHT UNTIL 10 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN... FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN ON FRIDAY MORNING ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
744 AM CDT WED OCT 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 1 W HOOKER 36.86N 101.23W
10/21/2008 M64 MPH TEXAS OK MESONET
1220 AM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
10/22/2008 M64 MPH BEAVER OK MESONET
1240 AM TSTM WND GST 8 W SLAPOUT 36.62N 100.26W
10/22/2008 M59 MPH BEAVER OK MESONET
0152 AM HAIL 1 E HIGGINS 36.12N 100.01W
10/22/2008 E0.88 INCH LIPSCOMB TX PUBLIC
NICKEL SIZE HAIL
&&
EVENT NUMBER AMA0800879 AMA0800878 AMA0800880 AMA0800881
NUNEZThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136990.